Medline ® Abstract for Reference 39
of 'Infusion reactions to systemic chemotherapy'
Hypersensitivity reactions to oxaliplatin: experience in a single institute.
Siu SW, Chan RT, Au GK
Ann Oncol. 2006;17(2):259. Epub 2005 Nov 9.
BACKGROUND: A rising incidence of hypersensitivity reactions to oxaliplatin has been observed as a result of increasing clinical use. Epidemiological and clinical features of these reactions are reviewed.
PATIENTS AND METHODS: Records of patients treated with a modified FOLFOX regimen from March 1999 to March 2004 were reviewed.
RESULTS: One hundred and eighty patients were identified. Twenty-seven patients (15%) have been labelled as allergic to oxaliplatin, the proportion being higher among those receiving oxaliplatin in palliative second-line or above settings (19.6%) than in adjuvant or palliative first-line settings (10.2%). Some 2.2% of them developed grade 3-4 reactions. The reactions occurred after a mean (+/-SD) of 8.5 (+/-4.2) cycles (range 1-18). Among the 14 patients re-exposed to oxaliplatin, four (28.6%) developed hypersensitivity reaction, in two of whom (14.3%) reactions were grade 3-4 in severity.
CONCLUSIONS: The risk of developing hypersensitivity reactions in patients receiving oxaliplatin should not beunderestimated. The risk of developing potentially life-threatening hypersensitivity reactions should be explained to patients in the context of the potential benefits of such therapy. Patients receiving oxaliplatin infusion should be closely monitored. Once a patient develops hypersensitivity reaction to oxaliplatin, re-exposure should only be considered if the reaction is mild and there has been documented clinical benefit from previous doses of this agent.
Department of Clinical Oncology, Queen Mary Hospital, Pokfulam, Hong Kong. email@example.com